Overdose Prevention Training

Naloxone (narcan) nasal spray in hand

Naloxone nasal spray. -Image via Adapt Pharma http://bit.ly/2l83wLm

How do you stop a heroin overdose? You beat it to the punch, or, more precisely, to the receptor. Heroin, like its cousins oxycodone, methadone, and fentanyl, is an opioid. Over the past few years, death due to opioid overdose has dramatically increased in the United States, including in San Francisco. In December, Eliza Wheeler, Bay Area DOPE (Drug Overdose and Prevention Education) Project Manager, provided a hands-on training to AHP staff about overdose and overdose prevention.

AHP has “operated from a harm reduction perspective from the beginning,” reported AHP’s Psychiatric Nurse Dee Hampton, RN. “It is exciting to take the next step to become trained and certified for Naloxone and overdose prevention, one more tool in our harm reduction tool kit.”

Wheeler explained that particularly bad overdose outbreaks occur when counterfeit painkiller pills circulate. In 2015, unsuspecting San Franciscans took pills that purported to be Xanax but actually contained fentanyl, a substance 100 times more powerful than morphine, unintentionally ingesting huge amounts of the opioid. Several of the resulting overdoses were fatal, and in the hierarchy of harm of reduction, there’s no higher priority than preventing a tragic accidental overdose.

But overdose, even once it starts, can be stopped. To help explain this mechanism, Wheeler described what happens to the body during an overdose. Opioids work by binding to certain “receptors” in nerve cells in the brain. This binding causes a person to feel pleasure and relaxation. Too much of an opioid, however, relaxes the body too much, depressing the central nervous system, which controls, among other things, the respiratory system. It is this chain of events that makes it difficult or impossible for a person to breathe.

But the chain can be broken by administering Naloxone, known commercially as “Narcan.” The drug works by more effectively binding to nerve cell opioid receptors than the opioid drug does, itself. In the competition for binding sites, Naloxone beats the opioid drug, thereby blocking the effects of the overdose drug, and preventing an overdose. Wheeler explained that this “reversal,” while not a particularly pleasant experience—a person feels all the symptoms of opioid withdrawal—is often lifesaving.

Wheeler taught AHP staff to recognize the signs of an overdose, call for help, and administer Naloxone nasally. After the training AHP’s Director, Lori Thoemmes, LMFT, was enthusiastic, reflecting the spirit of all the attendees: “It’s great to have the entire staff trained on using Naloxone as a response to the opioid epidemic.”

Indeed, we at AHP are proud to be able to better serve the needs of our clients and the community.